The review was started by The European Medicines Agency's (EMA) Pharmacovigilance Risk Assessment Committee (PRAC) at its meeting February 4-7 2013.
The French medicines regulatory agency (ANSM) requested this Europe-wide review, after stating that they would suspend the permission to advertise Diane 35 and its generics for the treatment of acne in France over the next 3 months.
They came upon this decision after analyzing reports from a 20-year period taken from the French national pharmacovigilance database that showed that some people taking Diane 35 and its generics developed:
- venous thromboembolism - the forming of blood clots in the veins
- arterial thromboembolism - the forming of blood clots in the arteries
For several years, these drugs have been approved at the level of individual EU Member Sates, and are taken all across Europe. However, each state decides independently and differently on their usage.
They are approved as a form of birth control (contraceptive) in several countries for women with hormone-related issues, such as:
- alopecia - loss of hair
- hirsutism - excessive growth of hair on the face
Scientists are aware of the low risk of developing venous thromboembolism with these medications; the drug comes with a written warning cautioning patients and doctors anyway.
"European legislation requires that there is a coordinated European approach when a Member State takes regulatory action in relation to a medicine that is authorized in more than one country."
Consequently, all existing data on the benefits and risks of these drugs will be assessed by the PRAC so that they can give a recommendation on whether their marketing authorizations should stay as they currently are, be modified, suspended, or repealed.
The PRAC is putting the interest of all patients in the European Union into consideration, and expect that their decision will be made at the 13-16 May 2013 meeting.
The authors concluded:
"Pending the outcome of the PRAC review, women who are currently taking Diane 35 or one of its generics are advised not to stop the medicine. If a woman has concerns, she can discuss them with her doctor."